logo for print

Near-miss reporting prevents future medication mistakes

Medication mistakes are usually due to multiple causal factors but are considered preventable incidents


This is the sixth of 10 articles in the 2017 EMSFORWARD campaign. Read the article announcing the series or visit EMSFORWARD.org to access the full report and additional patient safety resources.

"Continuing quality improvement (CQI) reviews reflect that medication administration errors occur in the pre-hospital setting. These include errors involving dose, medication, route, concentration and treatment."

— Prehosp Emerg Care. 2007 Jan-Mar;11(1):80-4.Paramedic self-reported medication errors. Vilke GM1, Tornabene SV, Stepanski B, Shipp HE, Ray LU, Metz MA, Vroman D, Anderson M, Murrin PA, Davis DP, Harley J.

Scenario: A paramedic crew responds to a sick case finding an otherwise healthy 32-year-old male who complains of severe abdominal pain and nausea with vomiting. The patient thinks that he might have food poisoning. After placing an IV, the paramedic administers a fluid bolus followed by an antiemetic. Later, when the crew is cleaning the back of the ambulance, they notice that it wasn’t an antiemetic that was administered, but instead an anti-arrhythmic. The packaging and labeling of the two medications are very similar and the print is small as well as difficult to read.  

A paramedic crew responds to a sick case finding an otherwise healthy 32-year-old male who complains of severe abdominal pain and nausea with vomiting. (Courtesy photo)
A paramedic crew responds to a sick case finding an otherwise healthy 32-year-old male who complains of severe abdominal pain and nausea with vomiting. (Courtesy photo)

Ask yourself: When your staff has a "near-miss" do they report that so everyone can learn and prevent future, potentially more harmful events?

Recommended for you

Join the discussion

Copyright © 2017 EMS1.com. All rights reserved.